Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2004, 4:52 PM PDT for Riverside County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 4:52 PM PDT (23:52 UTC)
- Expired
- Aug 12, 2004, 5:45 PM PDT
- In force
- 53 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Yuma radar (KYUX), 146 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -530 J/kg
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 122352
SVRPSR
CAC065-130045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM PDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 545 PM PDT
* AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AS WELL AS DIME SIZE HAIL. STRONGEST STORMS
WERE OCCURRING OVER INTERSTATE 10...BETWEEN 10 AND 25 MILES EAST
OF DESERT CENTER...AND OVER THE NORTHEASTERN PORTION OF JOSHUA
TREE NATIONAL PARK. STORMS WERE MOVING VERY SLOWLY.
* SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF INTERSTATE 10 AS WELL
AS JOSHUA TREE NATIONAL PARK AND OPEN COUNTRY BETWEEN THOSE SITES.
DENSE BLOWING DUST IS POSSIBLE WITH THESE SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...SO WASHES IN THE AREA
WILL BE RUNNING.
LAT...LON 3347 11495 3366 11480 3405 11533 3401 11579
3370 11538
$$
DGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM PDT, 1 hour 22 minutes before
AZZ020>028-CAZ030>033-130545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST THU AUG 12 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT OVER EASTERN ARIZONA AND LOW PRESSURE OFF THE SOUTHERN CALIFORNIA COAST ARE RESULTING IN A MOIST FLOW OF AIR FROM THE SOUTH. THIS MEANS AN OVERALL INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE WEEK. A DRIER FLOW OF AIR FROM THE WEST WILL RETURN WITH A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED THROUGH THE END OF THE WEEK...WITH SOME RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EXPECTED DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK. && .DISCUSSION... UNUSUAL PATTERN FOR THE SUMMER SEASON CONTINUES. MID AFTERNOON TEMPERATURES GENERALLY CONTINUED THE SAME TREND AS LATE THIS MORNING AND WERE 3 TO 5 DEGREES LOWER COMPARED WITH THE SAME TIME YESTERDAY. MEANWHILE...DEW POINT TEMPERATURES WERE CATCHING UP TO YESTERDAY IN MOST LOCATIONS. AN INCREASINGLY MOIST AND UNSTABLE AIRMASS IN A FLOW ALOFT FROM THE SOUTH IS EXPECTED THROUGH AT LEAST FRIDAY. THUS... EXPECT AN UPSWING IN SHOWERS AND THUNDERSTORMS TONIGHT THROUGH FRIDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE EXPECTED WITH STRONG GUSTY DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FLASH FLOOD WATCH MAY HAVE TO BE ISSUED AT LEAST FOR SOUTHERN GILA COUNTY FOR FRIDAY AFTERNOON AND EVENING. HAIL IS ALSO EXPECTED MAINLY IN THE HIGHER TERRAIN. HAVE CHANGED THE WORDING FROM CHANCE TO SCATTERED SHOWERS AND THUNDERSTORMS AND BUMPED UP THE PROBABILITY TO 40 PERCENT IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT WITH THE EXPECTATION OF SEVERE THUNDERSTORMS AS PREVIOUSLY MENTIONED. THE LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE EAST OVER SOUTHERN CALIFORNIA BY LATE FRIDAY...AND OVER ARIZONA BY SATURDAY FOR ADDED DYNAMICS. A DRIER FLOW OF AIR FROM THE WEST WILL RETURN WITH A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED THROUGH THE END OF THE WEEK...WITH SOME RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EXPECTED DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK. CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z SATURDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ELLIS
Hazardous weather outlook, Aug 12, 12:14 PM PDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1214 PM MST THU AUG 12 2004 AZZ022-023-027-028-130700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY. .DAY ONE...TODAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-130700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/ TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-130700- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY. .DAY ONE...TODAY THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-130700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
In the hours before
Local storm report, Aug 12, 3:17 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL JOSHUA TREE 34.13N 116.32W
08/12/2004 0.75 INCH SAN BERNARDINO CA PARK/FOREST SRVC
0.75 INCH HAIL REPORTED AT NORTH ENTRANCE TO JOSHUA TREE
NATIONAL PARK
&&
DGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:01 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 59 min |
| Aug 12, 2:14 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 38 days |
| Aug 12, 3:54 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 51 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.